Essential dimension of central simple algebras. (English) Zbl 1258.16023

Let \(F\) be a base field, and let \(\mathcal F\colon Fields/F\to Sets\) be a functor from the category of field extensions of \(F\) to the category of sets. An element \(\alpha\in\mathcal F(E)\) is said to be defined over a subfield \(K\) of \(E\) if \(\alpha\) is in the image of the morphism \(\mathcal F(K)\to\mathcal F(E)\). The essential dimension \(\text{ed}^{\mathcal F}(\alpha)\) of \(\alpha\) is the minimum of the transcendence degrees of \(K\) over \(F\) where \(K\) runs over all fields of definition of \(\alpha\). If \(p\) is a prime, the essential \(p\)-dimension \(\text{ed}^{\mathcal F}_p(\alpha)\) of \(\alpha\) is the minimum of \(\text{ed}^{\mathcal F}(\alpha_{E'})\) where \(E'\) runs over all prime-to-\(p\) extensions of \(E\). The essential \(p\)-dimension \(\text{ed}_p(\mathcal F)\) of \(\mathcal F\) is the supremum of \(\text{ed}^{\mathcal F}_p(\alpha)\) for \(\alpha\in\mathcal F(E)\) and \(E\) an extension of \(F\).
Let \(m,n\) be positive integers with \(m\) dividing \(n\). The functor \(Alg_{n,m}\) is defined as the functor that takes a field extension \(E\) of \(F\) to the set of isomorphism classes of central simple \(E\)-algebras of degree \(n\) and period dividing \(m\). In the paper under review, the authors give lower and upper bounds for the essential \(p\)-dimension of this functor when \(p\) is different from \(\text{char}(F)\). Recall that if \(p^r\) and \(p^s\) are the largest powers of \(p\) dividing \(n\) and \(m\) respectively, then we have \(\text{ed}_p(Alg_{n,m})=\text{ed}_p(Alg_{p^r,p^s})\), so it is sufficient to consider \(\text{ed}_p(Alg_{p^r,p^s})\). One then has the inequality \((r-1)2^{r-1}\leq\text{ed}_p(Alg_{p^r,p^s})\leq p^{2r-2}+p^{r-s}\) if \(p=2\) and \(s=1\) and \((r-1)p^r+p^{r-s}\leq\text{ed}_p(Alg_{p^r,p^s})\leq p^{2r-2}+p^{r-s}\) otherwise.
The key points in the proof are as follows. First, the lower bound for the essential \(p\)-dimension of \(Alg_{p^r,p^s}\) is expressed in terms of the essential \(p\)-dimension of a certain algebraic torus. Second, a result of R. Lötscher, M. MacDonald, A. Meyer and Z. Reichstein [“Essential dimension of algebraic tori”, J. Reine Angew. Math. (to appear)] is used to calculate the essential \(p\)-dimension of this torus. Finally, to prove the upper bound, the authors prove an inequality that bounds \(\text{ed}_p(Alg_{p^r,p^s})\) by \(\text{ed}_p(Alg_{p^r})=\text{ed}_p(Alg_{p^r,p^r})\) and use a result of A. Ruozzi [J. Algebra 328, No. 1, 488-494 (2011; Zbl 1252.16016)] to obtain the final inequality.
A corollary of this result is that if \(\text{char}(F)\neq 2\), then \(\text{ed}_2(Alg_{8,2})=\text{ed}(Alg_{8,2})=8\). This proves the existence of a central simple algebra of degree 8 and period 2 over a field \(F\) which cannot be written as the tensor product of three quaternion algebras.


16K20 Finite-dimensional division rings
16K50 Brauer groups (algebraic aspects)
14L30 Group actions on varieties or schemes (quotients)
20G15 Linear algebraic groups over arbitrary fields
11E72 Galois cohomology of linear algebraic groups


Zbl 1252.16016
Full Text: DOI


[1] Amitsur, S. A., Rowen, L. H. & Tignol, J.-P., Division algebras of degree 4 and 8 with involution. Israel J. Math., 33 (1979), 133–148. · Zbl 0422.16010 · doi:10.1007/BF02760554
[2] Baek, S. & Merkurjev, A., Invariants of simple algebras. Manuscripta Math., 129 (2009), 409–421. · Zbl 1183.16017 · doi:10.1007/s00229-009-0265-4
[3] Berhuy, G. & Favi, G., Essential dimension: a functorial point of view (after A. Merkurjev). Doc. Math., 8 (2003), 279–330. · Zbl 1101.14324
[4] Garibaldi, S., Merkurjev, A. & Serre, J.-P., Cohomological Invariants in Galois Cohomology. University Lecture Series, 28. Amer. Math. Soc., Providence, RI, 2003. · Zbl 1159.12311
[5] Knus, M. A., Merkurjev, A., Rost, M. & Tignol, J.-P., The Book of Involutions. American Mathematical Society Colloquium Publications, 44. Amer. Math. Soc., Providence, RI, 1998. · Zbl 0955.16001
[6] Lötscher, R., Macdonald, M., Meyer, A. & Reichstein, Z., Essential dimension of algebraic tori. To appear in J. Reine Angew. Math. · Zbl 1354.14071
[7] Merkurjev, A. S., Essential dimension, in Quadratic Forms–Algebra, Arithmetic, and Geometry, Contemp. Math., 493, pp. 299–325. Amer. Math. Soc., Providence, RI, 2009. · Zbl 1188.14006
[8] – Essential p-dimension of PGL(p 2). J. Amer. Math. Soc., 23 (2010), 693–712.
[9] – A lower bound on the essential dimension of simple algebras. Algebra Number Theory, 4 (2010), 1055–1076. · Zbl 1231.16017
[10] Meyer, A. & Reichstein, Z., The essential dimension of the normalizer of a maximal torus in the projective linear group. Algebra Number Theory, 3 (2009), 467–487. · Zbl 1222.11056 · doi:10.2140/ant.2009.3.467
[11] Reichstein, Z. & Youssin, B., Essential dimensions of algebraic groups and a resolution theorem for G-varieties. Canad. J. Math., 52 (2000), 1018–1056. · Zbl 1044.14023 · doi:10.4153/CJM-2000-043-5
[12] Rost, M., Serre, J.-P. & Tignol, J.-P., La forme trace d’une algèbre simple centrale de degré 4. C. R. Math. Acad. Sci. Paris, 342 (2006), 83–87. · Zbl 1110.16014 · doi:10.1016/j.crma.2005.11.002
[13] Rowen, L. H., Central simple algebras. Israel J. Math., 29 (1978), 285–301. · Zbl 0392.16011 · doi:10.1007/BF02762016
[14] Ruozzi, A., Essential p-dimension of PGL n . J. Algebra, 328 (2011), 488–494. · Zbl 1252.16016 · doi:10.1016/j.jalgebra.2010.07.028
[15] Saltman, D. J., Lectures on Division Algebras. CBMS Regional Conference Series in Mathematics, 94. Amer. Math. Soc., Providence, RI, 1999.
[16] Serre, J.-P., Local Fields. Graduate Texts in Mathematics, 67. Springer, New York, 1979.
[17] – Galois Cohomology. Springer, Berlin–Heidelberg, 1997.
[18] Tignol, J.-P., Sur les classes de similitude de corps à involution de degré 8. C. R. Acad. Sci. Paris Sér. A-B, 286 (1978), A875–A876. · Zbl 0374.16006
[19] – Corps à involution neutralisés par une extension abélienne élémentaire, in The Brauer Group (Les Plans-sur-Bex, 1980), Lecture Notes in Math., 844, pp. 1–34. Springer, Berlin–Heidelberg, 1981.
[20] – Algèbres indécomposables d’exposant premier. Adv. in Math., 65 (1987), 205–228. · Zbl 0642.16015
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.